Disgusting image of a 64-year-old Ohio man whose tongue turned green and hairy due to a rare reaction to cigarettes and antibiotics
An Ohio man’s tongue turned green and hairy due to a rare side effect of smoking tobacco and taking antibiotics.
The 64-year-old man went to a primary care clinic a few weeks after noticing that his tongue had started to change colour.
About three weeks before visiting the doctor, the man completed a course of the antibiotic clindamycin for a gum infection.
He also reported that he was a smoker. It is unclear how long he had been smoking, and the case study authors did not state whether the condition was caused specifically by smoking, antibiotic use, or a combination of both.
But previous research shows that cigarettes can have a lasting impact on oral health, including the buildup of plaque and bacteria. Meanwhile, antibiotics can alter the microbiome of the mouth, disrupting bacteria and allowing it to accumulate on the tongue.
The 64-year-old man’s tongue turned green and hairy after smoking and using antibiotics for a gum infection. At six months he recovered, but continued to smoke.
Doctors diagnosed the man with hairy tongue, a condition characterized by an abnormal coating on the upper surface of the tongue, also called the dorsal area.
Hairy tongue is caused by a buildup of dead skin on the parts of the tongue that contain taste buds, known as papillae. The papillae become longer than normal, making the tongue look hairy.
They also trap other substances, such as bacteria and yeast.
Usually there are no symptoms, although in some cases there is a burning sensation on the tongue. This is due to bacteria and yeast that accumulate on the surface of the tongue.
It affects about 13 percent of Americans, according to the American Academy of Oral Medicine (AAOM).
Hairy tongue can occur at any age, but is most often found in old age. It is also more common in men than in women.
Although the discoloration is usually black, the tongue can also turn brown, yellow, or green.
Smoking has long been shown to have detrimental effects on oral health by causing a buildup of bacteria and plaque.
Antibiotics, similar to those the patient was taking, can also cause new bacteria to form in the mouth, which can accumulate and lead to a hairy tongue.
Risk factors include smoking, dehydration, poor oral hygiene and antibiotics, according to the case study authors.
Patients who have had hairy tongue in the past are more likely to develop it again in the future.
The condition is relatively harmless and usually temporary.
Doctors advised the man to gently scrub the surface of his tongue with a toothbrush four times a day. He was also counseled on how to quit smoking.
The AAOM advises practicing good oral hygiene to prevent hairy tongue.
This means brushing the top of the tongue with a toothbrush or tongue scraper.
After six months, the patient’s tongue returned to normal, despite the fact that he continued to smoke.
The case study was published in the New England Journal of Medicine.